Delaware, 2012

Damaging Winds in Delaware, July 28, 2012

July 28, 2012 · NWS PHI · 2 events in 1 county or zone

Scattered pulse type strong to severe thunderstorms affected Delaware during the late afternoon and evening of the 28th. Nearly 6,000 homes and businesses lost power in Delaware with most of the outages in the northern and southern parts of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Scattered pulse type strong to severe thunderstorms affected Delaware during the late afternoon and evening of the 28th. Nearly 6,000 homes and businesses lost power in Delaware with most of the outages in the northern and southern parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 5:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 28, 5:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
650 PM EDT SAT JUL 28 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL SLOWLY DRIFT TO OUR SOUTH THROUGH THE
WEEKEND WHILE WEAK HIGH PRESSURE DRIFTS ACROSS THE NORTHEAST
SUNDAY. A WARM FRONT IS EXPECTED TO LIFT THROUGH THE AREA TUESDAY
INTO TUESDAY NIGHT WHILE A WEAK LEE SIDE TROUGH MAY DEVELOP ACROSS
THE EAST COAST. SEVERAL DISTURBANCES ALOFT WILL AFFECT THE AREA
THROUGH MUCH OF THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A VERY ACTIVE AFTERNOON WAS TRANSITIONING INTO A VERY ACTIVE
EVENING AROUND 600 PM.

IN OUR REGION, THERE WERE NUMEROUS SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN FROM CENTRAL PENNSYLVANIA INTO THE POCONOS, THE LEHIGH
VALLEY AND NORTHERN NEW JERSEY. THERE WERE SEVERE THUNDERSTORMS IN
SOUTHERN NEW JERSEY. ANOTHER AREA OF THUNDERSTORMS WAS MOVING
ACROSS CHESAPEAKE BAY TOWARD THE MARYLAND COUNTIES OF KENT, QUEEN
ANNE'S AND TALBOT.

ADDITIONAL WARNINGS AND ADVISORIES FOR SEVERE WEATHER AND
FLOODING ARE LIKELY THROUGH THE EVENING. SEVERE THUNDERSTORM WATCH
535 REMAINS IN EFFECT UNTIL 1000 PM.

THE ACTIVITY MAY SUBSIDE A BIT FOR LATE TONIGHT WITH LINGERING
SHOWERS AND ISOLATED THUNDERSTORMS. WITH THE ABUNDANT LOW LEVEL
MOISTURE, PATCHY FOG IS EXPECTED.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE MID LEVEL TROUGH CROSSES THE AREA DURING THE DAY DRAGGING THE
VORT MAX WITH IT. THIS WILL HELP TO DECREASE THE CHANCE FOR ANY
TYPE OF PRECIPITATION THROUGH DAY. CHANCES WILL DECREASE FROM
NORTH TO SOUTH AS THE TROUGH PULLS OUT OF THE AREA.

AT THE SURFACE, HIGH PRESSURE STARTS TO EDGE IN FROM THE WEST ON
SUNDAY WITH SOME DRIER AIR TRYING TO MAKES IT WAY SOUTH. WITH
DEWPOINTS STARTING TO FALL IT SHOULD FINALLY START TO FEEL LESS
OPPRESSIVE OUTSIDE. MAX TEMPS WILL BE IN THE MID TO UPPER 80S,
MAYBE CLOSE TO 90 IN A FEW SPOTS. IF WEE MANAGE TO LOSE THE CLOUDS
A BIT QUICKER IT COULD BE SLIGHTLY WARMER IN A FEW LOCATIONS,
MAINLY WEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM FORECAST WILL BE DOMINATED BY BROAD TROUGHING ALOFT
TAKING PLACE ACROSS MUCH OF THE EASTERN PORTION OF THE COUNTRY.
THIS WILL HAVE TWO EFFECTS ON OUR AREA. FIRST, IT WILL KEEP THE
ATMOSPHERE DISTURBED THROUGH THE ENTIRE LONG TERM FORECAST AS IT
IS EXPECTED TO SEND MULTIPLE SHORT WAVES ACROSS OUR AREA THROUGH
THE WEEK. SECONDLY, IT WILL KEEP THE TEMPERATURES FROM RISING
SHARPLY, WITH TEMPERATURES RIGHT AROUND NORMAL OR SLIGHTLY ABOVE.

AS MENTIONED, THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY AS THE AIR MASS WILL REMAIN UNSTABLE EACH DAY AND MULTIPLE
SHORT WAVES WILL HELP ENHANCE PRECIPITATION CHANCES. THE GREATEST
CHANCE FOR SHOWERS/THUNDERSTORMS LOOKS TO BE TUESDAY INTO TUESDAY
NIGHT AS THE FRONTAL BOUNDARY THAT SINKS TO OUR SOUTH SUNDAY INTO
MONDAY LIFTS BACK NORTH AS A WARM FRONT. PRECIPITABLE WATER VALUES
ARE EXPECTED TO BE AROUND 1.25 INCHES OR GREATER THROUGH THE
ENTIRE EXTENDED PERIOD, BUT WILL PEAK AROUND 1.5-2 INCHES
TUESDAY/TUESDAY NIGHT; SO ANY SHOWERS AND/OR THUNDERSTORMS THAT DO
DEVELOP WILL LIKELY CONTAIN HEAVY RAINFALL. TIMING AND DEVELOPMENT
IS UNCERTAIN AT THIS POINT, SO IT IS HARD TO SAY IF ANY SEVERE
WEATHER WILL OCCUR, BUT ANY THUNDERSTORMS COULD PRODUCE HEAVY
RAIN, FREQUENT LIGHTNING, AND GUSTY WINDS.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT OUR
REGION INTO THE EVENING. WHILE CONDITIONS MAY FAVOR VFR, ANY
THUNDERSTORMS COULD DROP CEILING AND VISIBILITY VALUES INTO THE
IFR RANGE. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD LESSEN LATE
TONIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON
SUNDAY.

AREAS OF LOW CLOUDS AND PATCHY FOG ARE ANTICIPATED FOR LATE
TONIGHT AND EARLY SUNDAY MORNING DUE TO THE ABUNDANCE OF LOW LEVEL
MOISTURE.

THE WIND SHOULD BE LIGHT AND VARIABLE INTO TONIGHT. HOWEVER,
GUSTS ARE POSSIBLE IN AND NEAR THUNDERSTORMS. A LIGHT NORTHWEST OR
NORTH WIND MAY DEVELOP FOR SUNDAY.

OUTLOOK...
SUNDAY NIGHT THROUGH THURSDAY...MOSTLY VFR CONDITIONS...HOWEVER,
THERE IS CHANCE OF MVFR/IFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.MARINE...
CONDITIONS ACROSS THE AREA WATERS WILL REMAIN BELOW SMALL CRAFT
CRITERIA THROUGH SUNDAY. A SURFACE FRONT WILL SLOWLY DROP
SOUTHWARD TONIGHT. HOWEVER, THERE IS NOT MUCH FLOW AROUND AND
WINDS WILL REMAIN LIGHT AND OUT OF THE EAST THROUGH MOST OF THE
PERIOD. AS LOW PRESSURE MOVES THROUGH ON SUNDAY, A BRIEF PERIOD OF
WESTERLY WINDS MAY DEVELOP BUT WILL BE SHORT LIVED. SEAS WILL
REMAIN AROUND 2 TO 3 FEET. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE THROUGH THE REGION THIS EVENING AND OVERNIGHT WITH GUSTY
WINDS. CONVECTION WILL CONTINUE ON SUNDAY BUT BE MORE SCATTERED.

OUTLOOK...
CONDITIONS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH
THE ENTIRE EXTENDED PERIOD. WINDS MAY INCREASE ON TUESDAY TO
AROUND 15-20 KNOTS AS A WARM FRONT LIFTS THROUGH THE AREA, BUT
SHOULD REMAIN BELOW ADVISORY LEVELS. SEAS MAY ALSO INCREASE TO
AROUND 4 FEET TUESDAY INTO WEDNESDAY, BUT AGAIN STAY BELOW SCA
CRITERIA.

&&

.RIP CURRENTS...
ALTHOUGH THE WIND IS FORECAST TO BE LIGHT AND WAVE HEIGHTS SHOULD
BE IN THE 1 TO 3 FOOT RANGE, A 12 SECOND WAVE PERIOD IS EXPECTED
TO RESULT IN A MODERATE RISK OF RIP CURRENTS TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...IOVINO
SHORT TERM...MEOLA
LONG TERM...ROBERTSON
AVIATION...IOVINO/ROBERTSON
MARINE...ROBERTSON/MEOLA
RIP CURRENTS...MEOLA
Hazardous weather outlook, Jul 28, 2:50 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SAT JUL 28 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-292000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
350 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-292000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
350 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-292000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
350 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 6:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
732 PM EDT SAT JUL 28 2012

NJZ018-020-022-026-027-290030-
ATLANTIC NJ-CAMDEN NJ-COASTAL OCEAN NJ-OCEAN NJ-
SOUTHEASTERN BURLINGTON NJ-
732 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON...CAMDEN
AND OCEAN COUNTIES...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF VINELAND...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR BATSTO...WHARTON STATE FOREST
AROUND 745 PM...WADING RIVER...NEW GRETNA AROUND 815 PM...BASS RIVER
STATE FOREST AND MYSTIC ISLAND AROUND 830 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3964 7423 3962 7425 3960 7425 3959 7423
      3955 7423 3955 7426 3957 7426 3955 7427
      3956 7486 3978 7488 3977 7422

HAYES
Local storm report, Jul 28, 6:37 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
737 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             1 SW FURLONG            40.30N  75.08W
07/28/2012  M0.50 INCH       BUCKS              PA   TRAINED SPOTTER

0102 PM     TSTM WND DMG     WEST WINDSOR TWP        40.29N  74.64W
07/28/2012                   MERCER             NJ   911 CALL CENTER

            TREE DOWN IN WEST WINDSOR TWP.

0110 PM     LIGHTNING        HAMILTON TWP            40.21N  74.70W
07/28/2012                   MERCER             NJ   911 CALL CENTER

            LIGHTNING STRIKE TO AN APARTMENT BUILDING IN HAMILTON
            TWP.

0115 PM     LIGHTNING        HIGHTSTOWN              40.27N  74.53W
07/28/2012                   MERCER             NJ   TRAINED SPOTTER

            LIGHTNING STRIKE TO A HOUSE ALONG MAIN STREET IN
            HIGHTSTOWN.

0202 PM     HAIL             HACKETTSTOWN            40.85N  74.83W
07/28/2012  E0.75 INCH       WARREN             NJ   PUBLIC

            PENNY SIZE HAIL REPORTED IN HACKETTSTOWN.

0245 PM     LIGHTNING        7 SE HOPATCONG          40.86N  74.57W
07/28/2012                   MORRIS             NJ   TRAINED SPOTTER

            HOUSE STRUCK BY LIGHTNING.

0305 PM     LIGHTNING        LAKE TELEMARK           40.96N  74.50W
07/28/2012                   MORRIS             NJ   TRAINED SPOTTER

            HOUSE STRUCK BY LIGHTNING ALONG NORTH CAPE TRAIL IN
            LAKE TELEMARK.

0448 PM     MARINE TSTM WIND BUOY 44009              38.46N  74.70W
07/28/2012  M45 MPH          ANZ470             NJ   NDBC BUOY

            39 KT THUNDERSTORM WIND GUST AT BUOY 44009.

0515 PM     TSTM WND GST     ATLANTIC CITY AIRPORT   39.46N  74.58W
07/28/2012  M69 MPH          ATLANTIC           NJ   ASOS

            69 MPH THUNDERSTORM WIND GUST AT ATLANTIC CITY INTL
            AIRPORT.

0554 PM     HAIL             ELMER                   39.59N  75.17W
07/28/2012  E0.75 INCH       SALEM              NJ   PUBLIC

            PENNY SIZE HAIL REPORTED IN ELMER.

0609 PM     HAIL             LEHIGHTON               40.83N  75.72W
07/28/2012  E0.75 INCH       CARBON             PA   PUBLIC

            PENNY SIZE HAIL REPORTED IN LEHIGHTON.

0625 PM     TSTM WND DMG     DEERFIELD TWP           39.47N  75.13W
07/28/2012                   CUMBERLAND         NJ   911 CALL CENTER

            TREES DOWN IN DEERFIELD TWP.

0637 PM     HAIL             VINELAND                39.46N  75.00W
07/28/2012  E0.50 INCH       CUMBERLAND         NJ   PUBLIC

0642 PM     HAIL             MCDANIEL                38.82N  76.28W
07/28/2012  E1.00 INCH       TALBOT             MD   PUBLIC

            QUARTER SIZE HAIL REPORTED IN MCDANIEL.

0655 PM     TSTM WND DMG     SAINT MICHAELS          38.79N  76.23W
07/28/2012                   TALBOT             MD   TRAINED SPOTTER

            TREES DOWN IN ST MICHAELS.

&&

EVENT NUMBER PHI1200523 PHI1200524 PHI1200525 PHI1200526 PHI1200527
PHI1200528 PHI1200529 PHI1200530 PHI1200531 PHI1200532 PHI1200533
PHI1200536 PHI1200534 PHI1200535 PHI1200537

KLINE/HAYES
Special weather statement, Jul 28, 6:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
737 PM EDT SAT JUL 28 2012

DEZ001-MDZ008-PAZ060-067-068-290030-
BERKS PA-CECIL MD-CHESTER PA-MONTGOMERY PA-NEW CASTLE DE-
737 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CECIL...CHESTER...
MONTGOMERY AND NEW CASTLE COUNTIES...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
READING TO 15 MILES SOUTH OF READING TO 16 MILES SOUTHEAST OF
LANCASTER TO 19 MILES NORTHWEST OF ELKTON...MOVING EAST AT 15 MPH.
THE THUNDERSTORMS WILL BE NEAR SINKING SPRING...WHITFIELD AROUND 745
PM...MOHNTON...SHILLINGTON AROUND 800 PM...REIFFTON...ST. LAWRENCE
AROUND 815 PM...SOUTH COATESVILLE AND GLENMOORE AROUND 830 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3974 7610 3979 7605 3985 7603 3988 7600
      3998 7599 4003 7594 4011 7595 4014 7589
      4034 7618 4042 7559 4019 7555 3964 7570
      3962 7614 3972 7623

HAYES
Special weather statement, Jul 28, 6:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EDT SAT JUL 28 2012

NJZ001-007>009-PAZ060>062-069-290045-
BERKS PA-BUCKS PA-HUNTERDON NJ-LEHIGH PA-MORRIS NJ-NORTHAMPTON PA-
SUSSEX NJ-WARREN NJ-
740 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...HUNTERDON...
LEHIGH...MORRIS...NORTHAMPTON...SUSSEX AND WARREN COUNTIES...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
EASTON TO 14 MILES SOUTH OF ALLENTOWN...MOVING NORTHEAST AT 10 MPH.
THE THUNDERSTORMS WILL BE NEAR FREEMANSBURG AROUND 745 PM...
COLUMBIA...PORTLAND AROUND 800 PM...GERYVILLE...FORKS AROUND 815
PM...WILSON...WEST EASTON AROUND 830 PM...GLENDON AND BELVIDERE
AROUND 845 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4112 7475 4065 7476 4041 7547 4044 7553
      4037 7559 4032 7575 4092 7517

HAYES
Special weather statement, Jul 28, 6:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
743 PM EDT SAT JUL 28 2012

PAZ054-055-290045-
CARBON PA-MONROE PA-
743 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF MOUNT POCONO...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR ARROWHEAD LAKE...POCONO
RACEWAY AROUND 800 PM...POCONO PINES...MCMICHAEL AROUND 815 PM...
TOBYHANNA...MOUNT POCONO AROUND 830 PM...MOUNTAINHOME AND
MOUNTAINHOME AROUND 845 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 4123 7512 4115 7514 4115 7508 4109 7503
      4086 7555 4110 7574 4113 7570 4114 7567
      4113 7564 4121 7557 4124 7551 4126 7513

HAYES
Special weather statement, Jul 28, 6:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
756 PM EDT SAT JUL 28 2012

NJZ007-009-PAZ060>062-068-069-290100-
BERKS PA-BUCKS PA-HUNTERDON NJ-LEHIGH PA-MONTGOMERY PA-NORTHAMPTON PA-
WARREN NJ-
756 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...HUNTERDON...
LEHIGH...MONTGOMERY...NORTHAMPTON AND WARREN COUNTIES...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
ALLENTOWN TO 12 MILES SOUTH OF ALLENTOWN TO 6 MILES EAST OF
READING...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR OLD
ORCHARD...GLENDON AROUND 815 PM...ALPHA...PHILLIPSBURG AROUND 830
PM...BLOOMSBURY...REVERE AROUND 845 PM...BEDMINSTER AND FRENCHTOWN
AROUND 900 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4042 7481 4039 7480 4038 7487 4036 7486
      4021 7526 4031 7590 4043 7566 4071 7542
      4073 7477 4051 7477 4050 7479 4047 7477
      4042 7477

HAYES

The radar

The Dover AFB radar (KDOX), 101 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
July 28, 7:30 PM EST
Where
New Castle County, Newport
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
39.720, -75.620

A severe thunderstorm knocked down dozens of trees in Newport.

Thunderstorm Wind, New Castle

When
July 28, 7:35 PM EST
Where
New Castle County, 0.78 mi NNW of Lancaster Vlg
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.760, -75.587

A severe thunderstorm knocked down trees along North DuPont Road near the Ed Porky Oliver Golf Course. One downed fifty foot tree trapped a driver in his vehicle. On Centreville Road, just west of Wilmington, properties were losing half dozen to dozen trees. The combination of damaging winds and lightning caused power outages in the Greenville, Mount Cuba and Kennett Pike areas of New Castle County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405814, 405815.